Alert archive / California / Wind Advisories in 2024

Wind Advisory 39, NWS Los Angeles, CA

April 30, 2024Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this wind advisory at Apr 30, 2024, 8:19 PM PDT for Los Angeles County, Ventura County, California. It took effect at Apr 30, 2024, 11:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2024, 8:19 PM PDT (03:19 UTC)
In effect from
Apr 30, 2024, 11:00 PM PDT
Expired
May 1, 2024, 9:00 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS76 KLOX 010319
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
819 PM PDT Tue Apr 30 2024

CAZ378-381-383-011600-
/O.NEW.KLOX.WI.Y.0039.240501T0600Z-240501T1600Z/
Interstate 5 Corridor-Western Antelope Valley Foothills-Antelope
Valley-
Including the cities of Lake Palmdale, Gorman, Tejon Pass, Lake
Los Angeles, Elizabeth Lake, Pyramid Lake, Palmdale, and
Lancaster
819 PM PDT Tue Apr 30 2024

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

* WHAT...West to northwest winds 20 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...West winds in the Western Antelope Valley and western 
  Antelope Valley Foothills, and northwest to north winds in the 
  Interstate 5 Corridor.

* WHEN...Until 9 AM PDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/LosAngeles

NWS Los Angeles/Oxnard
3 follow-up statements
053 
WWUS76 KLOX 011001
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
301 AM PDT Wed May 1 2024

CAZ376-011600-
/O.EXA.KLOX.WI.Y.0039.000000T0000Z-240501T1600Z/
Southern Ventura County Mountains-
Including the cities of Topatopa Mountains, Matilija, and Rose
Valley
301 AM PDT Wed May 1 2024

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 45 
  mph.

* WHERE...Southern Ventura County Mountains.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ378-381-383-011600-
/O.CON.KLOX.WI.Y.0039.000000T0000Z-240501T1600Z/
Interstate 5 Corridor-Western Antelope Valley Foothills-Antelope
Valley-
Including the cities of Pyramid Lake, Lake Los Angeles,
Lancaster, Gorman, Palmdale, Lake Palmdale, Tejon Pass, and
Elizabeth Lake
301 AM PDT Wed May 1 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...West to northwest winds 20 to 30 mph with gusts up to 50 
  mph.

* WHERE...Antelope Valley, Interstate 5 Corridor, and Western 
  Antelope Valley Foothills.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/LosAngeles

Hall
820 
WWUS76 KLOX 011311
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
611 AM PDT Wed May 1 2024

CAZ346>348-011600-
/O.NEW.KLOX.FG.Y.0006.240501T1311Z-240501T1600Z/
Santa Barbara County Central Coast Beaches-Santa Barbara County
Inland Central Coast-Santa Ynez Valley-
Including the cities of Lompoc, Lake Cachuma, Santa Maria,
Buellton, Vandenberg Space Force Base, Solvang, Santa Ynez, and
Los Olivos
611 AM PDT Wed May 1 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Santa Barbara County Central Coast Beaches, Santa Barbara 
  County Inland Central Coast, and Santa Ynez Valley.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Low visibility could make driving conditions hazardous, 
  especially on Highways 1, 101, 154, and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

CAZ376-011600-
/O.CON.KLOX.WI.Y.0039.000000T0000Z-240501T1600Z/
Southern Ventura County Mountains-
Including the cities of Rose Valley, Topatopa Mountains, and
Matilija
611 AM PDT Wed May 1 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 45 
  mph.

* WHERE...Southern Ventura County Mountains.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ378-381-383-011600-
/O.CON.KLOX.WI.Y.0039.000000T0000Z-240501T1600Z/
Interstate 5 Corridor-Western Antelope Valley Foothills-Antelope
Valley-
Including the cities of Tejon Pass, Palmdale, Pyramid Lake, Lake
Los Angeles, Lake Palmdale, Lancaster, Gorman, and Elizabeth Lake
611 AM PDT Wed May 1 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...West to northwest winds 20 to 30 mph with gusts up to 50 
  mph.

* WHERE...Antelope Valley, Interstate 5 Corridor, and Western 
  Antelope Valley Foothills.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Visit us at http://www.weather.gov/LosAngeles

Hall
208 
WWUS76 KLOX 011536
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
836 AM PDT Wed May 1 2024

CAZ346>348-011645-
/O.EXP.KLOX.FG.Y.0006.000000T0000Z-240501T1600Z/
Santa Barbara County Central Coast Beaches-Santa Barbara County
Inland Central Coast-Santa Ynez Valley-
Including the cities of Lake Cachuma, Los Olivos, Vandenberg
Space Force Base, Lompoc, Solvang, Buellton, Santa Maria, and
Santa Ynez
836 AM PDT Wed May 1 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Fog continues to dissipate, and the Dense Fog Advisory will expire 
at 9AM PDT this morning.

$$

CAZ376-378-381-383-011645-
/O.EXP.KLOX.WI.Y.0039.000000T0000Z-240501T1600Z/
Southern Ventura County Mountains-Interstate 5 Corridor-Western
Antelope Valley Foothills-Antelope Valley-
Including the cities of Tejon Pass, Palmdale, Gorman, Topatopa
Mountains, Pyramid Lake, Lancaster, Lake Los Angeles, Rose
Valley, Matilija, Elizabeth Lake, and Lake Palmdale
836 AM PDT Wed May 1 2024

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Winds continue to weaken, and the Wind Advisory will expire at 9AM 
PDT this morning.

$$

Visit us at http://www.weather.gov/LosAngeles

Cohen

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 30, 2:32 PM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 30, 2:32 PM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
232 PM PDT Tue Apr 30 2024

.SYNOPSIS...30/149 PM.

Mostly clear skies and warmer temperatures will prevail across
the region through this week, although some night through morning
coastal low clouds and fog can be expected at times. Locally
breezy winds will continue over the mountains and deserts through
Wednesday, then turn NE over interior portions of Ventura and Los
Angeles Counties Wednesday night into Thursday. Cooler
temperatures are expected Friday through the weekend with a
slight of rain.

&&

.SHORT TERM (TDY-FRI)...30/202 PM.

Most coast/valley areas are running a little cooler than yesterday
as gradients continue to trend onshore. Expecting a similar trend
again Wednesday with slightly higher coverage of marine layer
stratus, mainly south of Pt Conception. There's still some
lingering northerly flow across the interior but those gradients
are weakening and winds tonight should mostly be below advisory
levels.

The biggest adjustment to the forecast today was to cut back on
the offshore winds for Thursday as models (particularly the NAM)
have really reversed course on that. Onshore flow will be lighter
but any northeast winds should be confined to the interior and be
well below advisory levels. High temperatures will only go up a
few degrees at most for Thursday, mainly mid 80s for the valleys
and low to mid 70s for coastal zones. Then turning cooler again
Friday as a trough approaches from the northwest and gradients
shift back to onshore again marine layer coverage expands.

.LONG TERM (SAT-TUE)...30/221 PM.

Still a lot of uncertainty this weekend with the approaching upper
low. The deterministic models are still split with the GFS
favoring an inside slider low dropping through interior California
while the EC keep the low mainly north of Lake Tahoe. The grand
ensemble mean solution is much closer to the farther north EC
solution and not surprisingly NBM pops are extremely low. This may
ultimately prove to be an accurate assessment of the rain chances
at this point there are still enough solutions with at least some
light rain or drizzle to have some mention of precip in the
forecast by later Saturday into Sunday. For what it's worth all
the higher precip solutions from the earlier GEFS solutions were
gone on the 12z run and only 30-40% of the remaining solutions had
even light rain, perhaps indicating models are starting to move
towards a drier scenario for the weekend.

In any case, rain chances are mostly confined to late Saturday
and early Sunday so the majority of the daytime periods are
expected to be dry. The cooling trend that will have begun Friday
will continue through the weekend with highs 4-8 degrees below
normal, coolest on Sunday.

There will be slightly warming Monday but most models maintain
cooler than normal temperatures well into next week.

&&

.AVIATION...30/1851Z.

At 1122Z at KLAX, the marine layer was 1800 ft deep with an
inversion top at 3500 ft and a maximum temperature of 16 C.

Moderate confidence in LA County coast and valley TAFs. Low
confidence on KSBA, KOXR, and KCMA, with a 20% chance of no cigs
developing, and a 20% chance cigs a category lower than
forecasted. High confidence in all other TAFs. Timing of cig
arrival/clearing may be off by +/- 2 hours, with a 20% chance of
cig developing once category lower than forecast at times.

KLAX...Moderate confidence in TAF. Timing of cig arrival/clearing
may be off by +/- 2 hours, with a 20% chance of a couple hours of
cigs lowering to BKN008. There is a 20% chance of an east wind
component reaching 6-8 kts from 08Z-16Z Wed.

KBUR...Moderate confidence in TAF. Timing of cig arrival/clearing
may be off by +/- 2 hours, with a 20% chance of a couple hours of
cigs lowering to BKN008.

&&

.MARINE...30/929 AM.

For the outer waters, current Gale Warnings are on track with
gusty NW gales expected to continue until late tonight. Swell
will continue to be steep and choppy. After gales subside, Small
Craft Advisory (SCA) conds are expected for the outer waters,
Wednesday through Sunday. However, there is a 30% chance of gales
persisting into Wednesday night and resurfacing again Thursday
afternoon and evening.

For the inner waters N of Pt. Sal, SCA level winds are likely
through tonight. Then, there is a 60% chance of SCA winds during
the afternoon and evening hours Wednesday through Friday. Seas
are expected to be above SCA level through Wednesday.

For the Santa Barbara Channel, SCA level W-NW winds are expected
across the western portion during the afternoon through late
night hours today and Wednesday. Then, there is a 20-30% chance
of SCA winds each afternoon/evening Thursday and Friday across the
extreme western portion. Winds will likely remain below SCA
levels for eastern portions of the channel through Friday night.
Saturday afternoon through Sunday, there is a 30-40% chance of
widespread W to NW SCA level winds across the entire inner waters.

For the southern inner waters, there is a 20% chance of SCA level
W to NW winds across northwestern portions, near Anacapa Island
during the late afternoon through late evening hours through
Wednesday. Otherwise, good confidence in conds remaining below SCA
levels through Friday night. Saturday afternoon through Sunday,
there is a 30-40% chance of widespread W to NW SCA level winds
across the entire inner waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PDT Wednesday for
      zones 340-346-354. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Wednesday for
      zone 650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Wednesday for zones
      670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW
AVIATION...Schoenfeld
MARINE...Lund/Schoenfeld
SYNOPSIS...MW/Sirard

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:11 AM PDTDense Fog AdvisoryLOXSanta Barbara3 hr
May 1, 12:24 PM PDTWind AdvisoryLOXLos Angeles15 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.